Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 270, NWS Nashville, TN

July 14, 1997Dickson County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 14, 1997, 9:12 PM CDT for Dickson County, Houston County, Humphreys County, Tennessee. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 9:12 PM CDT (02:12 UTC)
Expired
Jul 14, 1997, 10:15 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 71 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:25 PM CDTThunderstorm Wind 50Erin, TNLocal law enforcement reported several trees were blown down.
Jul 14, 9:45 PM CDTThunderstorm Wind 50Charlotte, TNLocal law enforcement reported a couple of trees were blown down.
Jul 14, 9:50 PM CDTThunderstorm Wind 50Countywide, TNLocal law enforcement reported numerous trees and power lines were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3428 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 150212 RRA
SVRBNA
TNC043-083-085-005-150315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT MON JUL 14 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DICKSON COUNTY...HOUSTON COUNTY...HUMPHREYS COUNTY
 
IN WEST TENNESSEE
 
   ...BENTON COUNTY
 
AT 911 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING NORTHEAST FROM DOVER...TO NEAR CLARKSVILLE. THIS LINE OF
STORMS WAS MOVING SOUTH AT AROUND 35 MPH...AND WILL MOVE THROUGH THE
ERIN AND CUMBERLAND FURNACE AREAS BY 930 PM...TO ALONG A LINE FROM
CAMDEN...WAVERLY AND CHARLOTTE AREAS BY 945 PM AND FURTHER SOUTH TO
HOLLIDAY...HURRICANE MILLS AND DICKSON BY 10 PM. YOU SHOULD TAKE COVER
IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:12 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 14, 7:12 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT MON JUL 14 1997

MAIN FCST PROBLEM TNGT WL BE SEWD SAGGING SVR TSTM LINE MOVG THRU SRN
IN-ILL AND INTO WRN KY AS OF 00Z.

AM CONCERNED ATTM THAT POPS FOR AT LEAST NRN PTNS OF FA ARE TOO LOW
FOR TNGT AND RECOMMEND WE UP POPS TO ARND 50 PCT DUE TO EXPECTED SEWD
MOVEMENT OF TSTM LINE AND THE FACT THAT WE ARE IN A VERY UNSTABLE
ATMOSPHERE HERE ACRS MID TN. LIS AS PER ADAP CONT TO BE -10 TO -12
AT H5 AND -14 TO -16 AT H3 AS PER 23Z ADAP. W/LOSS OF HEATING BY 01Z
ACRS RGN...TSRA SHUD SLOWLY BEGIN TO WEAKEN SOMEWHAT...BUT BLV THAT
WE SHUD AT LEAST SEE LN MAKING IT TO CLARKSVILLE-STEWART COUNTIES
BETWEEN 03-05Z TNGT. MAY WANT TO MNTN STG-SVR POSSIBLE DUE TO THE
NRN COUNTIES BEING RIGHT NEXT TO THE SVR TSTM WATCH.

UNMODIFIED NEW 00Z SOUNDING DATA FM HERE AT OHX INDCTS THAT CAPES ARE
AT 3979 AND W/DEWPOINTS POOLING ALNG LN...EXPECT TSRA TO CONT SEWD TWD
FA TNGT. FOR NOW...CURRENT FCST IS GNRLY IN DECENT SHAPE FOR REST OF FA
S OF BNA TNGT AND WL PLAY A WAIT AND SEE ABOUT TSRA UP IN KY BEFORE
RECOMMENDING AN UPDATE FOR REST OF ZONES TNGT.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:54 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion36 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson51 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningOHXStewart51 min
Jul 14, 9:12 PM CDTSevere Thunderstorm WarningOHXBenton63 min
Jul 14, 9:32 PM CDTSevere Thunderstorm WarningOHXCheatham43 min
Jul 14, 10:11 PM CDTSevere Thunderstorm WarningOHXDecatur49 min
Jul 14, 10:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson50 min
Jul 14, 10:25 PM CDTSevere Thunderstorm WarningOHXWilson50 min
Jul 14, 10:25 PM CDTSevere Thunderstorm WarningOHXClay50 min
Jul 14, 10:33 PM CDTSevere Thunderstorm WarningOHXHickman, Perry42 min
Jul 14, 10:43 PM CDTSevere Thunderstorm WarningOHXJackson, Overton47 min
Jul 14, 10:43 PM CDTSevere Thunderstorm WarningOHXPickett47 min
Jul 14, 10:55 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury65 min
Jul 14, 10:55 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.